Montana, 2024

Wildfire in Montana, August 23 to 31, 2024

August 23 to 31, 2024 · NWS TFX · 2 events in 2 counties and zones

Late August wildfires are documented here.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Late August wildfires are documented here.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 23, 12:58 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 23, 12:58 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
158 PM MDT Fri Aug 23 2024

.SYNOPSIS...

Strong and gusty south winds will occur through the day today as a
warm front lifts north across the Northern Rockies. This warm
front will bring well above normal temperatures to most of
Southwest through North Central Montana, in addition to the threat
for showers and thunderstorms. A few of the thunderstorms this
afternoon and evening could become severe and produce damaging
wind gusts.

&&

.DISCUSSION...

Key Points:

-Elevated to Critical Fire Weather Conditions occurring across
Southwestern and Central Montana

-Strong to severe thunderstorms expected today

-Slightly unsettled weather expected next week.

Short term (through Saturday)... An active weather day is in
progress across North Central, Central, and Southwestern Montana
today as an unusually strong upper level trough moves through the
area. Widespread wind gusts in excess of 35-40 mph have already
been reported across portions of the southwest, and a very
unstable atmosphere has begun to quickly develop strong to near
severe thunderstorms in Northern Idaho that will rapidly move
northward through Southwestern and eventually into North Central
Montana later this afternoon and evening. Some high resolution
models used to predict convective activity (thunderstorms) have
been hinting at scattered severe wind gusts this afternoon and
evening as these storms reach the plains, and given the strong
upper level jet and atmospheric profile conducive to transporting
these winds to the surface via thunderstorms, the Storm Prediction
Center has placed us in a Slight risk for severe thunderstorms,
mostly for the possibility of severe wind gusts. Remain alert for
any severe thunderstorm warnings across Southwestern and North
Central Montana this afternoon, and be prepared seek shelter
quickly, as storms will be moving very quickly this afternoon and
evening.

As we head into the day on Saturday, cooler air will filter into
the area in the wake of today’s active weather, resulting in high
temperatures around 5-10 degrees cooler than what we will see
today. Winds will generally be around 5-15 mph for most of the
area, though some of the usually windy spots along the Rocky
Mountain Front and in Southwestern Montana could see a few gusts
over 30 mph or so. Ludwig

Sunday through next Thursday...ensemble clusters largely support a
progressive pattern over the Northern Rockies from the second half
of the weekend through much of the upcoming work week, with periods
of longwave troughing (Sunday through Monday and Wednesday and
Thursday) and brief ridging (Tuesday). Main mode of uncertainty
through the entire period will be the position and/or timing of each
feature, which will ultimately impact where and when precipitation
falls. With this all being said, high temperatures will be below to
well below normal outside of the day on Tuesday and daily chances
for precipitation will exist over portions of Southwest through
North Central Montana. - Moldan

&&

.AVIATION...
23/18Z TAF Period

The major concern this TAF period will be widely scattered showers
and isolated thunderstorms developing over the mountains of
southwest and western Montana by mid-afternoon and spreading
northeastward through early evening. Large areas along the east
slopes will experience strong winds, but most especially in the
vicinity of thunderstorms which have the potential to produce very
gusty winds (45+ kts). VFR conditions prevail otherwise, with winds
slowly diminishing mid to late evening. db

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

An upper level trough pushing through the area today will bring
gusty winds and strong to severe thunderstorms across the area
today, especially during the afternoon and evening hours. Those
working on fires should remain acutely aware of wind speed and
direction today, and be ready for sudden changes in wind speed and
direction near thunderstorms. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  81  49  71 /  30  20  20  30
CTB  49  73  46  69 /  50  10  20  20
HLN  53  80  51  72 /  10  20  30  50
BZN  48  83  45  70 /  10  10  30  60
WYS  39  70  35  60 /  40   0  30  60
DLN  46  73  42  62 /  10  10  40  60
HVR  57  83  53  76 /  50  10  20  20
LWT  52  84  47  70 /  20  10  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for Central and
Eastern Lewis and Clark National Forest Areas-Helena and
Townsend Ranger Districts of the Helena National Forest-Lincoln
Ranger District of the Helena National Forest.

High Wind Warning until 9 PM MDT this evening for Beaverhead and
Western Madison below 6000ft-Canyon Ferry Area-Elkhorn and
Boulder Mountains-Gallatin and Madison County Mountains and
Centennial Mountains-Madison River Valley-Missouri Headwaters-
Northwest Beaverhead County-Ruby Mountains and Southern
Beaverhead Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 23, 12:14 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
114 PM MDT Fri Aug 23 2024

MTZ325-330-231945-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
114 PM MDT Fri Aug 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTHERN GALLATIN COUNTIES THROUGH 145 PM
MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Henrys Lake, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Madison, southeastern Beaverhead and southern Gallatin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4455 11181 4495 11166 4488 11136 4455 11161
      4456 11171 4454 11172 4454 11174
TIME...MOT...LOC 1914Z 198DEG 43KT 4461 11167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

IG
Special weather statement, Aug 23, 12:18 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
118 PM MDT Fri Aug 23 2024

MTZ328-329-231945-
Ruby Mountains and Southern Beaverhead Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
118 PM MDT Fri Aug 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEAVERHEAD COUNTY
THROUGH 145 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Gilmore, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lima, Dell, and Bannack Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4440 11289 4443 11298 4449 11303 4452 11301
      4460 11308 4464 11305 4470 11310 4493 11311
      4473 11241 4449 11263 4450 11274 4447 11280
      4442 11284 4438 11282 4436 11284
TIME...MOT...LOC 1917Z 205DEG 40KT 4439 11292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Wilson
Special weather statement, Aug 23, 12:43 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
143 PM MDT Fri Aug 23 2024

MTZ325-330-232015-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
143 PM MDT Fri Aug 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON COUNTY
THROUGH 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Henrys Lake, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Madison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4481 11153 4483 11174 4514 11172 4510 11138
TIME...MOT...LOC 1943Z 189DEG 31KT 4487 11162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

IG
Special weather statement, Aug 23, 12:56 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
156 PM MDT Fri Aug 23 2024

MTZ328>330-232030-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
156 PM MDT Fri Aug 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MADISON AND SOUTH
CENTRAL BEAVERHEAD COUNTIES THROUGH 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lima, moving north at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lima, Monida, Dell, Snowline, and Monida Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lima Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4448 11247 4446 11250 4449 11255 4448 11263
      4451 11277 4511 11270 4502 11195 4456 11222
      4457 11229 4454 11232 4454 11235 4445 11239
TIME...MOT...LOC 1955Z 186DEG 55KT 4461 11263

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Wilson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Northwest Beaverhead County

When
August 23, 12:58 PM MST to August 31, 11:00 PM MST
Where
Northwest Beaverhead County forecast zone
Reported by
Park/Forest Service
Coordinates
45.133, -112.899 (the zone’s center; the record gives no point)

The Big Hollow Fire 36 miles SW of Dillon began August 23rd, with cause undetermined at this time. The fire grew to 3,449 acres before becoming 100% contained as of September 9, 2024. Fuels involved include tall grass, timber, and brush.

Wildfire, Upper Blackfoot and Macdonald Pass

When
August 27, 5:44 PM MST to August 31, 11:59 PM MST
Where
Upper Blackfoot and Macdonald Pass forecast zone
Reported by
Park/Forest Service
Coordinates
47.122, -112.390 (the zone’s center; the record gives no point)

The first report of the Marsh Creek Fire was made on August 27th late afternoon/early evening. The fire was 12 miles SE of Lincoln and was a lightning start. The fire grew to 151 acres before becoming 100% contained on or around September 17. Fuels involved were dense timber, live and beetle killed trees, and dead and downed trees.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203860, 1203843.